SSRI Citalopram and Serotonin Syndrome

Patient

Q: Having taken 20mg of Citalopram SSRI for a month, (having slowly tapered myself off). How long would it take for my Serotonin levels to get back to a level whereby the likelihood of Serotonin Syndrome from taking another medicine would be negligible? Many thanks, JD

Doctor

A:   You need to wait for atleast 3 to 4 days washout period for citalopram before commencing on to other medication that has similar serotonergic effects, in order to avoid serotonin syndrome.


 

Related Q&A

Q: I lost my medication en route to a remote island in the Bahamas. I am gone for one week. I was on 10 mg of Paxil. I...

Q: I forgot to bring my prescription medication- an antidepressant on my trip to the Bahamas. The drug is an SSRI calle...

Q: I started taking fluoxetine yesterday, I took 40ng yesterday and 20 today but forgot to check about things like Niqui...

Q: Hi, I am really struggling, I feel like I have become completely alone, because a new psychiatrist I saw has diagnose...

Q: Hi, I recently had more depression and went into insomnia, i consulted a doctor and he adviced me for a blood test. ...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews